Objective To evaluate patients clinically diagnosed as having topical steroid damaged skin clinically as well as by dermoscopy. To tabulate the common side effects observed, source and potency of the steroid used. Methods A thorough history, clinical evaluation, photography and dermoscopy of lesions performed. Details entered in a structured 14 point questionnaire. Results 189 patients were studied. Common diagnoses which led to steroid abuse were dermatophytosis (40.2%), pigmentary abnormalities, (30.1%) and acne scars (12.1%). Dermatologists (51.2%) and pharmacists (21.2%) were the foremost prescribers; The average duration of use was 2 weeks to 2 years. The common steroids abused were betamethasone (34%), mometasone (28%), clobetasol and halobetasol derivatives. Common side effects included erythema, hypopigmentation, tinea incognito, striae, atrophy and visible veins. White to translucent hairs admixed with the normal pigmented vellus facial hair was a novel dermatoscopic observation. Early changes of TSDS in users of less than four weeks were found to be erythema and hypopigmentation which on dermatoscopy showed loss of rete pigmentary network, tortuous dilated vessels with brown clods and white to pink structureless zones. Conclusion Topical steroid damaged skin is a common dermatological concern. Dermoscopy can be used to detect early steroid induced changes to prevent its further unmonitored use and side effects along with creating awareness in general population about potential harm of indiscriminate use.
|Number of pages||8|
|Journal||Journal of Pakistan Association of Dermatologists|
|Publication status||Published - 30-12-2021|
All Science Journal Classification (ASJC) codes